Can lumbar epidural injections cause trouble later?


Quick Answer

In rare instances, lumbar epidural steroid injections lead to complications such as nerve damage, bleeding and infection, as stated by Spine-health. The medication itself may cause side effects such as severe arthritis of the hips, anxiety, high blood pressure, stomach ulcers, cataracts and a transient decrease in immunity.

Continue Reading

Full Answer

Side effects of epidural steroid injections are much less common than those of oral steroids, according to Spine-health. Patients should contact a doctor if they experience severe pain, have a loss of bladder or bowel control, have a fever of at least 101 degrees or experience a headache that feels better when lying down. Although the short-term benefits of this procedure are well-documented, more research is needed to support long-term effectiveness as of 2015.

The injection provides pain relief that lasts one week to one year and is recommended for patients experiencing acute episodes of back or leg pain, as affirmed by Spine-health. At least 50 percent of patients experience some degree of pain relief, and patients may undergo the procedure up to three times per year. A physician performs the procedure by injecting a solution of cortisone and a local anesthetic into the spine's epidural space to reduce inflammation. Saline may also be added as a flushing agent.

Learn more about Conditions & Diseases

Related Questions